MAUDE Adverse Event Report: COOK INC HIWIRE HYDROPHILIC WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC HIWIRE HYDROPHILIC WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/22/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Corrected information: product code: dqx.(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
A hiwire hydrophilic wire guide was used in a percutaneous transhepatic cholangial drainage (ptcd) procedure.It was reported that, an indwelling needle, contained in another manufacturer's ptcd set, was punctured from the branch of right bile duct.The hiwire wire guide was advanced through the needle to the target lesion and the procedure was continued.Then, so as to change the wire guide to another one, the physician withdrew the complaint wire guide out of the body, but resistance was encountered at that time.He checked it and found that the coating of the wire guide had been peeled off.The peeling started at the part approximately 15 cm distal from the proximal end of the wire guide, and extended proximally to the area near the proximal end of it.Some pieces of the peeled fragments remained in the patient's body at that time.The procedure continued and a ptcd tube was placed in the patient with the exchanged wire guide and the procedure was completed.The ptcd tube was retrieved out of the body.The pieces of the peeled coating remaining in the body were also retrieved out of the body at the same time as the tube.There were no adverse effects to the patient.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the dimensional verification, complaint history, device history record, instructions for use (ifu), quality control data and visual inspection of the returned device were conducted during the investigation.A review of the device history records of the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.The history records indicate this product went through final inspection, tested, and was determined to be acceptable.A product event query revealed this to be the only reported complaint associated to the complaint lot number.The returned device presents 24.75cm of polymer jacket material skived from the device exposing the distal 24.55cm of the metallic core wire.The damage presented by the specimen appears consistent with withdrawing the guidewire back through the needle.Based on the information provided, examination of the returned product, and the results of our investigation; the root cause has been determined to be related to the user¿s technique.The device instructions for use under the cautions section states, "avoid manipulating or withdrawing the hydrophilic wire guide back through a metal needle or cannula.A sharp edge may scrape the coating or shear the wire guide.A catheter, introducer sheath or vessel dilator should replace the needle as soon as the wire guide has been inserted in the vessel." per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
HIWIRE HYDROPHILIC WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6896940
Report Number1820334-2017-03363
Device Sequence Number496625
Product Code DQX
UDI-Device Identifier00827002362826
UDI-Public(01)00827002362826(17)200320(10)10814850
Combination Product (Y/N)N
PMA/510(K) Number
K000011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberHWA-35-150
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 09/25/2017
Supplement Date Received by Manufacturer11/17/2017
Initial Report FDA Received Date09/27/2017
Supplement Report FDA Received Date11/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;